Alert archive / Illinois / Tornado Warnings in 2023

Tornado Warning 3, NWS Chicago, IL

February 27, 2023DuPage County, Illinois

NWS Chicago, IL issued this tornado warning at Feb 27, 2023, 9:54 AM CST for DuPage County, Illinois. It was in force for 21 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 27, 2023, 9:54 AM CST (15:54 UTC)
Expired
Feb 27, 2023, 10:15 AM CST
In force
21 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County DuPage County, IL

The radar

The Chicago radar (KLOT), 25 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 9:55 AM CSTTSTM WND DMG2 Se Warrenville, ILTREE UPROOTED NEAR MILL STREET AND DIEHL ROAD.
Feb 27, 9:56 AM CSTTORNADO2 Ese Warrenville, ILBRIEF TORNADO TOUCHDOWN NEAR WASHINGTON STREET AND WARRENVILLE ROAD AND THE HERRICK LAKE FOREST PRESERVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 509 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
509 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WFUS53 KLOT 271554
TORLOT
ILC043-271615-
/O.NEW.KLOT.TO.W.0003.230227T1554Z-230227T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Chicago/Romeoville
954 AM CST Mon Feb 27 2023

The National Weather Service in Chicago has issued a

* Tornado Warning for...
  Central DuPage County in northeastern Illinois...

* Until 1015 AM CST.
    
* At 954 AM CST, a severe thunderstorm capable of producing a tornado
  was located over Warrenville, or over Naperville, moving north at
  35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Wheaton around 1000 AM CST.
  Glen Ellyn and Winfield around 1005 AM CST.
  Lombard, Carol Stream and Glendale Heights around 1010 AM CST.

Other locations in the path of this tornadic thunderstorm include
Addison.

This includes...  College of DuPage, DuPage County Fairgrounds, and
Wheaton College.
 
Including the following interstates...
 I-88 between mile markers 124 and 128.
 I-355 between mile markers 27 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4176 8815 4178 8820 4194 8816 4191 8801
TIME...MOT...LOC 1554Z 199DEG 31KT 4180 8816 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Izzi
2 follow-up statements
505 
WWUS53 KLOT 271603
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
1003 AM CST Mon Feb 27 2023

ILC043-271615-
/O.CON.KLOT.TO.W.0003.000000T0000Z-230227T1615Z/
DuPage IL-
1003 AM CST Mon Feb 27 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 AM CST FOR NORTH
CENTRAL DUPAGE COUNTY...
    
At 1002 AM CST, a severe thunderstorm capable of producing a tornado
was located over Wheaton, moving northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Glendale Heights and Addison.

Including the following interstate...
 I-355 between mile markers 27 and 28.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4183 8810 4185 8816 4194 8816 4191 8801
TIME...MOT...LOC 1602Z 203DEG 28KT 4186 8812 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Izzi
434 
WWUS53 KLOT 271607
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
1007 AM CST Mon Feb 27 2023

ILC043-271617-
/O.EXP.KLOT.TO.W.0003.000000T0000Z-230227T1615Z/
DuPage IL-
1007 AM CST Mon Feb 27 2023

...THE TORNADO WARNING FOR NORTH CENTRAL DUPAGE COUNTY WILL EXPIRE AT
1015 AM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 4183 8810 4185 8816 4194 8816 4191 8801
TIME...MOT...LOC 1607Z 199DEG 31KT 4189 8811 

$$

Izzi

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Feb 27, 8:31 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 27, 8:31 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
831 AM CST Mon Feb 27 2023

.MESOSCALE DISCUSSION...
Issued at 831 AM CST Mon Feb 27 2023

Warm front is rapidly lifting northward in response to vigorous warm
air advection in advance of approaching strong upper low. Ribbon of
middle-upper 50 dewpoints is quickly surging north into our southern
CWA. Modifying ILX's 12z RAOB accordingly suggests this boundary
layer parcels within this mid-upper 50 dewpoint air mass are slightly
unstable. In addition, strong mid-level cold air advection will
further support weak destabilization.

Some scattered convection has developed within this narrow sfc based
instability axis. While convection is racing northeastward, so too
is the rapidly destabilizing boundary layer. While the threat
appears low, given the very strong shear and forcing, will need to
closely monitor this convection over the next few hours over our
southern CWA. There does appear to be a short window this morning
when convection could pose a threat for damaging winds and perhaps
even a brief tornado.

-Izzi

&&

.SHORT TERM...
Issued at 136 AM CST Mon Feb 27 2023

Through Tuesday...

Moisture-channel and radar loops reveal a classic picture of a
deepening/maturing mid-latitude cyclone now hauling across the
Central Plains. Rapid northward moisture fluxes are ongoing, with
analyzed 1 inch PWATs now pushing across central Illinois. At the
leading edge of this anomalously deep moisture is a region of
impressively-steepened lapse rates in the 2-5 km layer. Have noted
quite the increase in lightning/GLM flashes over the past few
hours off to our west as intensifying leading frontogenetic
circulation is impinging on this reservoir of elevated
instability. Have expanded the initial mention for thunderstorms
and beefed chances up with this incipient band of forcing. Not
anticipating severe weather with this activity given effective
shear for elevated parcels above 850 mb generally less than 20
kts.

Widespread soaking--at times heavy--rainfall will intercept the
morning commute here as stronger forcing for ascent overspreads
the region amidst an airmass characterized by PWATs pushing
towards 1.3 inch which is quite impressive for this time of year
(easily running in near-record territory). As we've been messaging
over the last several days, while rain will fall heavily for a
period, and likely heavily enough to knock visibilities down under
a mile at times, the rapid forward motion of this system will
limit the window for this to just a few hours, limiting the
overall flash flood threat. Widespread rainfall amounts around
0.75-1.25 inches remain a good bet, and localized swaths in excess
of 2 inches certainly remain on the table resulting in ponding on
roadways and dips/low spots.

We continue to focus on the severe potential for this morning.
Have recently noted a "filling in" of the pencil thin line of
shallow/low-topped convection pushing our of Kansas and into
Missouri. Thus far, the reservoir of near-surface-based
instability is just keeping pace with the leading edge of this
shallow convection, and latest guidance suggest it will continue
to do so as activity pushes through central Illinois towards and
after daybreak. Steeper near-surface lapse rates will trail the
line, but it doesn't take a lot of low-level CAPE for issues to
arise in environments with kinematics as significant as this.
We'll be keeping an eye on upstream trends, and if the shallow
convective line continues to fill in, the severe threat would
commensurately increase into our area after daybreak.

Based on upstream steady-state timing and latest hires guidance
trends, the severe threat looks to inch its way into our
south/southwest locales after about 730 AM and then getting out
of the area entirely before noon. Main threat looks to be from
localized swaths of strong-damaging wind gusts, but favorable low-
level shear orientation and the presence of sufficient MLCINH
reductions would support a threat for a few brief embedded
mesovortex tornadoes. Main severe threat area appears along and
south of I-80, although it may extend as far north as
Chicago/central Cook county this morning. Some guidance has hinted
at a secondary line of convection materializing ahead of the 500
mb vort max late this morning/early afternoon. Not totally sure
about this, but a gusty wind threat would also materialize if this
activity develops given the steeper 0-3 km lapse rates which would
be in place by that time.

Wind gusts continue to look like they'll stay just under wind
advisory criteria (at least on a prevailing/widespread basis),
with a notable decrease this morning and afternoon as the surface
low moves overhead. Secondary and deeper cold advective regime
pushes into the region late this afternoon and evening, and that
continues to look like the period where more widespread 35 to 45
mph gusts will be favored along with sporadic gusts above 45 mph.
No Wind Advisory for this period given the localized/brief nature
of these stronger gusts right now.

After lingering spotty showers/drizzle end early this evening,
conditions will be quieter (but a bit breezy) into Tuesday
morning. Widespread stratus looks like it'll at least try to hang
on into Tuesday afternoon, so this may have an impact on high
temperatures. If clouds hang on longer, highs would struggle to
get much into the low-mid 40s.

Carlaw

&&

.LONG TERM...
Issued at 136 AM CST Mon Feb 27 2023

Tuesday night through Sunday...

The weak disturbance ahead of the approaching short wave trof
system appears to remain on track for Tues night into the early
morning hours Wed. The sfc Low pressure center is modeled to track
near the IL/WI border, possibly through south central WI
Wednesday, leading to p-type of rainfall across northern Illinois.
Left the NBM populated precip in place, did cut back a little on
the southern boundary of POPs just to form a better picture of
Chance Rain with surrounding neighbors. This wave should lift
northeast out of the region Wednesday by midday, while the upper
Low slides through the upper Midwest into the western Great Lakes.

Behind the exit of the Low pressure system, colder air will begin
to filter into the region for the second half of this work week.
While the colder air filters in place overhead, another wave
develops across the southern Mississippi River Valley, and lifts
northeast. However at this time, models keep the track well off
to the southeast with the northern fetch south of a roughly I-70
corridor from southern IL to central OH.

Looking at the end of the week, models are deepening a Low
pressure core in the desert sw as the jet stream takes a strong
dip. This system will be the next weather maker to impact the
region Friday through early Saturday morning. The upper level
500mb pattern tracks this system across the southern US into
Texas, ingesting a significant amount of moisture as this tracks
towards the southern Mississippi River Valley. Models are starting
to come to agreement on the upper level track of this system,
however the sfc track remains spread across the Ohio River Valley
through the Tennessee Valley. With the main track of this system
off to the southeast, anticipation of p-type would be in the form
of snow. However as mentioned a minute ago, the sfc spread remains
too large for exact location of the northern fetch of snowfall.
GFS and ECMWF have the furthest northward fetch at this time,
which would bring impacts to locations roughly southeast of the
I-55 corridor. The Canadian remains at large, with model track
still lingering in the northern Tennessee Valley.

High pressure seems to arrive behind the exiting system into next
weekend, returning dry weather back across the Midwest, while
slowly warming temperatures through the weekend.

Baker

&&

.AVIATION...
For the 12Z TAFs...

Main Concerns:

- IFR conditions this morning, with some LIFR early.

- More precipitation overspreads region through morning, some
  possible carry over into early afternoon across south terminals.

- Gusty e/ese winds through portion of the morning, before frontal
  passage changes winds to sw late morning through afternoon.

First wave of showers and storms moved through the region early
this morning, with another wave of precipitation tracking ne
through Illinois. Widespread IFR conditions, with some LIFR
ceilings currently observed across central Illinois will lift into
the northeast quadrant of Illinois over the next few hours. With
additional RA forecast this morning, expect ceilings to lift
slightly, however remaining IFR until passage of the frontal
boundary. Once the front moves through, expect MVFR ceilings to
prevail this afternoon and through the remainder of the period.
Some brief high IFR ceilings could occur overnight, however not
confident enough for duration to include.

Impactful winds will continue throughout the TAF period across the
region, as a strong jet pushes through the region. Winds this
morning will prevail from the e/ese, with gusts in excess of
25-30kts. After fropa, winds shift from the ssw for brief period
midday into the afternoon. Overnight, winds ramp back up from the
west, with gusts in excess of 33-38kts, before finally beginning
to diminish late tonight.

Baker

&&

.MARINE...
Issued at 510 AM CST Mon Feb 27 2023

Gale warning continues for the nearshore waters today, with gusts
expected to increase this morning. Still expecting winds to
diminish this afternoon as the surface low tracks overhead,
yielding likely a 6+ hour window in which gusts will fall below
gales before rapidly increasing after about 6-7 PM to 35 kt
westerly gales this evening.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Warning...nearshore waters until 3 AM Tuesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 27, 3:26 AM CST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
326 AM CST Mon Feb 27 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-280930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
326 AM CST Mon Feb 27 2023 /426 AM EST Mon Feb 27 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited damaging wind risk...up to 65 mph.
  Limited Flooding Risk.
  Limited Non Thunderstorm Wind Risk.

DISCUSSION...

Widespread rain with embedded thunderstorms will occur this morning.
Rainfall over saturated soils may lead to ponding in low-lying
areas and rises in river levels.

A fast-moving, narrow band of strong to severe thunderstorms with
damaging winds and even a brief tornado will be possible between 7
AM and Noon, mainly for locales along and south of I-80.

Southeast and southwest winds may gust over 40 mph this morning
and again this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Friday...
  Limited Non Thunderstorm Wind Risk.
  Limited Snow Risk.

DISCUSSION...

While considerable uncertainty remains regarding the track of a
storm system on Friday, a potential for accumulating snow exists
across parts of the region to close out the week.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this morning mainly south of I-80.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 55 mph.

LMZ740>745-280930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
326 AM CST Mon Feb 27 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Limited Thunderstorm Risk...with an associated:
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thursday...
  Hazardous conditions for small craft are likely.
Friday...
  Gale force winds and or very hazardous waves are possible.

Carlaw

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Feb 27, 9:22 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
922 AM CST Mon Feb 27 2023

ILZ020-021-106-107-271600-
Grundy IL-Southern Will IL-Kendall IL-Northern Will IL-
922 AM CST Mon Feb 27 2023

...Strong thunderstorms will impact portions of eastern Kendall,
northwestern Will and eastern Grundy Counties through 1000 AM CST...

At 922 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Newark to Gardner. Movement was
northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Oswego and Coal City around 935 AM CST.
  Aurora, Naperville, Plainfield, Channahon, Minooka and Boulder
  Hill around 940 AM CST.
  Joliet around 945 AM CST.
  Shorewood around 950 AM CST.

Other locations impacted by these storms include Plattville and
Carbon Hill.

Including the following interstates...
 I-55 between mile markers 241 and 254.
 I-80 between mile markers 112 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4115 8837 4153 8846 4170 8835 4173 8825
      4172 8823 4140 8814
TIME...MOT...LOC 1522Z 210DEG 46KT 4150 8842 4117 8834

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Izzi

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 9:14 AM CSTWind AdvisoryLOTCook, Ford, Grundy, Iroquois, Kankakee, Livingston and 1 more3 hr
Feb 27, 9:22 AM CSTSpecial Weather StatementLOTGrundy38 min
Feb 27, 9:55 AM CSTAreal Flood AdvisoryLOTGrundy, Kane, Kendall4 hr
Feb 27, 9:59 AM CSTAreal Flood AdvisoryLOTCook, DuPage, Will4 hr
Feb 27, 10:35 AM CSTSpecial Marine WarningLOT70 min
Feb 27, 10:44 AM CSTRiver Flood WatchLOTLake6 hr
Feb 27, 10:44 AM CSTRiver Flood WarningLOTLake8 days
Feb 27, 10:44 AM CSTRiver Flood WarningLOTCook47 hr
Feb 27, 11:00 AM CSTRiver Flood WatchLOTWinnebago3 days
Feb 27, 11:00 AM CSTRiver Flood WatchLOTWinnebago3 days
Feb 27, 11:37 AM CSTRiver Flood WatchLOTWinnebago3 days
Feb 27, 2:53 PM CSTRiver Flood WatchLOTLaSalle15 hr
Feb 27, 2:53 PM CSTRiver Flood WarningLOTBureau, LaSalle, Putnam11 days
Feb 27, 4:17 PM CSTRiver Flood WarningLOTLake7 days

Nearby

Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.